When You Can't Sleep Because You're Too 'Hyped Up' From Prednisone
Can’t sleep? Join the Up All Night group on The Mighty to meet people who can relate.
I can’t sleep! I am taking a high dose of steroids, prednisone, for my severe asthma… again! I try my very best to control this illness but it just doesn’t happen.
So far this year I have had prednisone for over 50 days! I wish my lungs would settle down and not constantly become inflamed. I religiously follow the medical advice. I never forget my preventer medications! I am not game! I have had too many ambulance rides and hospital admissions to dare miss my medication.
As for exercising! During those 50 prednisone days along with the six days in the hospital so far this year, exercise definitely didn’t and couldn’t happen. It’s a real catch 22! You need to exercise to keep your lungs working and to get rid of all the mucus that collects in them and to prevent the development of pneumonia. But how on earth can you do this when you can’t walk 50 meters without being breathless? Let alone that I also have a shortage of oxygen in my body that makes me lack energy.
The most peculiar thing is that you can be tired, lacking energy and hyped up all at the same time! It seems so contradictory. Physically, I am tired. I want to go to sleep. But the prednisone demons are doing their darnedest to keep me alert and wired up ready for action. When you think about it, the prednisone works in your body the same way the steroids do that we naturally produce (both adrenaline and cortisol) when we are stressed so that we can take action – to flee, to fight or to freeze. No wonder I feel so hyped up! My brain thinks I am in a state of high danger. My brain won’t let me relax and won’t let me fall asleep. My brain is ready to take action. It will save me! This is the source of my being hyped up.
The high dose of prednisone does dreadful things to me. I don’t think I am alone in this. I so wish I didn’t need it! I get cranky. I get weepy. I feel like I am being starved! So I eat and gain weight which just exacerbates every health issue I have. I hate the taste of the tablets, they are absolutely foul! It sends my glucose levels so high that I get blurred vision, headaches, become extremely thirsty, constantly have to urinate, I get the shakes and I have a feeling of nausea. But, the very worst of it is the way I get hyped up.
As my illness, asthma, has progressed over the last three years, the dosage of prednisone has increased. I am on the maximum treatment for asthma and yet it still goes haywire. The high dose of prednisone I take really affects me. With an asthma flare-up I am also taking lots of salbutamol. Salbutamol makes me feel very hot, bit like a menopause hot flush. It also gives me the shakes and a headache. Salbutamol in high doses keeps me awake too, so it is a double whammy. Insomnia is a side effect commonly occurring with high doses of salbutamol.
Tonight is the third night of sitting up all night with my head being on full alert. I have spent the hours doing things I have been putting off for ages: writing some letters, sewing and reading and doing puzzles. There are lots of other noisy things I’d like to do, e.g. cleaning out some cupboards, something that usually has no appeal whatsoever. Noisy, really active things will just make things worse.
I have slept for a grand total of six hours since taking the second dose of this drug on Friday morning. It is now the beginning of Monday morning and I will soon hear the kookaburras cackling and signaling the sunrise. Once again, when the world is waking up I am still trying desperately to be able to go to sleep.
I have been trying to wear myself out during daytime and into sleep by working in the garden during the day, sewing, reading, and I’ve been talking at a million kilometers an hour! I have been on the go in the hope that this will help me to sleep. I have been switching from one thing to another, my activity has had an element of being frantic about it… just another aspect of the prednisone hype. All the rapid rate of talking is weird because I find myself saying things that don’t really make a lot of sense! And then I weep at the slightest thing. If I do get a bit of sleep, I have the most dreadful nightmares. I am tired.
A psychologist said to me that bed is for only two things: sleep and sex. Neither are going to be happening for me while prednisone is in my system. So, I get up. This hyped up, on edge feeling is very frustrating and there is not much I can do about it. I don’t let myself toss and turn while staying in bed trying to sleep. That just leads to more frustration. I get up and do things that are fairly quiet. Being so hyped up, I need to ensure my nocturnal activities are low-key.
I have four more nights to get through! Then, I will really crash. I will have to make up for this sleep deficit and I will probably sleep around the clock as I try to get back to “normal.” It is so bizarre to feel so tired while being unable to sleep.
Getty Image by fizkes